Tornadoes · United States · Mississippi · 2009

EF0 tornado, Carthage to Renfroe, Mississippi, December 8, 2009

From Carthage to Renfroe, this EF0 tornado ran 6.5 miles across Leake County on December 8, 2009, touching down at 8:35 PM CST and reaching 75 yards wide. It killed nobody, and did $2,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
December 8, 2009
Touchdown
8:35 PM CST (02:35 UTC)
Lifted
8:40 PM CST (02:40 UTC)
On the ground
5 minutes
Path length
6.5 miles (10.5 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$2,000
County
Leake County
Touchdown point
32.810, -89.570
Lift-off point
32.850, -89.467
Record number
0912082035-01

What the Weather Service recorded

During the late afternoon and evening of December 8th, and the overnight hours of the 9th, severe storms and an isolated tornado occurred across the ArkLaMiss region. There were reports of hail, wind damage and some flash flooding. One of the strongest storms moved northeast over Leake county. The storm produced an EF0 tornado over northern Leake county, which downed several trees.||This was due to a strong upper disturbance which pushed a warm front through the area during the mid to late afternoon hours. It was followed by a strong cold front which pushed through the region during the overnight hours. Deep gulf moisture and good instability combined with the system to produce severe weather.

This weak tornado began 6 miles NNW of Carthage and tracked ENE and dissipated 1 mile west of Renfroe. Numerous limbs and several trees were down in a convergent path. The tornado path length was around 6 miles, with a width of 75 yards, and maximum winds around 70 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Dec 8, 2:21 PM CST, 6 hours 14 minutes earlier.

Area forecast discussion, Dec 8, 2:21 PM CST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
221 PM CST TUE DEC 8 2009

.SHORT TERM...(TONIGHT THROUGH FRIDAY MORNING)...FOCUS FOR THIS
FORECAST PACKAGE IS ON SEVERE THUNDERSTORM POTENTIAL THROUGH TONIGHT.

WARM SECTOR WILL HAVE FULLY ENGULFED THE ARKLAMISS TO START THE
PERIOD WITH DEW POINTS IN THE MID-UPPER 60S POSSIBLE AS FAR NORTH AS
GREENWOOD BY EARLY EVENING. LOW LEVEL INSTABILITY WILL HAVE
INCREASED SUBSTANTIALLY WITH GFS/12Z SHOWING MUCAPE 750-900J/KG
AREAWIDE AND SBCAPE INCREASING TO 700J/KG+ OVER SOUTHWEST AREAS
AHEAD OF THE COLD FRONT BY EARLY EVENING. THE AREA WILL ALSO BE
ENTERING ENHANCED DEEP LAYER LIFT AHEAD OF AN UPPER LEVEL S/WV
CROSSING THE CENTRAL PLAINS AT THIS TIME...AND COMBINED WITH DEEP
LAYER SHEAR 60-70KT/LOW LEVEL SHEAR IN EXCESS OF 35KTS THE PRIMARY
CONCERN WITH THESE STORMS WILL BE TORNADOES, IN ADDITION TO STRONG
GUSTY WINDS AND MARGINALLY SEVERE HAIL. A TORNADO WATCH FOR AREAS IN
ADVANCE OF THE COLD FRONT IS LIKELY THROUGH TONIGHT. LOCALLY HEAVY
RAINFALL IS NOT OUT OF THE QUESTION EITHER AS THESE CELLS ARE
EXPECTED TO BE EFFICIENT RAIN PRODUCERS CONSIDERING THE ABUNDANCE OF
LOW LEVEL MOISTURE PRESENT IN THE ATMOSPHERE. WILL HOLD OFF ON A
FLASH FLOOD WATCH AT THIS POINT DUE TO UNCERTAINTY IN EXACT LOCATION
OF THE HEAVIEST RAINS. RISK OF SEVERE STORMS WILL BEGIN TO DECREASE
FROM WEST TO EAST STARTING AROUND MIDNIGHT AS THE COLD FRONT
TRAVERSES THE CWA FILTERING IN A SOMEWHAT DRIER/SUBSIDENT AIRMASS.
GRADIENT WINDS WILL REMAIN STRONG THIS AFTERNOON IN ADVANCE OF THE
FRONT..AS WELL AS TONIGHT INTO TOMORROW BEHIND THE FRONT AND WILL
KEEP THE LAKE WIND ADVISORY IN EFFECT ACCORDINGLY.

HIGH PRESSURE AT THE SURFACE COUPLED WITH ZONAL WESTERLY FLOW ALOFT
WILL BRING COOL/DRY CONDITIONS TO THE ARKLAMISS THROUGH FRIDAY
MORNING. MORNING LOWS WILL ONLY DIP INTO THE LOW 40S NORTHWEST TO
MID 50 SOUTHEAST TOMORROW DUE TO RESIDUAL LOW LEVEL MOISTURE STILL
LEFT BEHIND THE FRONT...BUT THIS WILL CHANGE COME THURS AND FRI
MORNING AS THE REALLY COOL/DRY AIR PUSHES IN DURING THE DAY
TOMORROW...DROPPING DEW POINTS INTO THE UPPER 20S/LOW 30S TOMORROW
AFTERNOON. DRY AIR COUPLED WITH MOSTLY CLEAR SKIES WILL PROMOTE
EFFICIENT RADIATIONAL COOLING WED AND THURS MORNING WITH LOW TEMPS
IN THE UPPER 20S/LOW 30S EXPECTED. THE HIGH PRESSURE WILL SHIFT INTO
THE TN VALLEY BY FRI MORNING AS A TROF OF LOW PRESSURE DEVELOPS IN
THE NORTHWEST GULF OF MEXICO. THIS WILL PROMOTE A FRONTAL BOUNDARY
DRAPED ACROSS THE GULF TO SURGE TOWARD THE MS COAST...WITH A SLIGHT
INCREASE IN POPS FOR SOUTHWESTERN AREAS FRIDAY MORNING. NOT LOOKING
FOR MEASURABLE RAINFALL AT THIS TIME AS RAINS SHOULD HOLD OFF UNTIL
LATE MORNING/AFTERNOON.

KNOCKED TEMPS UP A FEW DEGREES TOWARD MET GUID TOMORROW AS MAV GUID
WAS ON THE LOW END OF THE ENVELOPE...WITH A FEW MINOR ADJUSTMENTS
NEEDED THURS-FRI. /BK/

.PREVIOUS LONG TERM...FORECAST CONCERNS CENTERED ON PRECIPITATION
FOR FRIDAY INTO SATURDAY...ALONG WITH NEXT STORM SYSTEM FOR EARLY
NEXT WEEK.

BY LATE IN THE WEEK...A LONGWAVE UPPER TROUGH WILL BE DEVELOPING
OVER THE NORTHERN CONUS...WHILE A BROAD UPPER RIDGE BECOMES
ESTABLISHED OVER THE SOUTHERN CONUS...NORTHERN MEXICO...AND THE GULF
OF MEXICO. AS THESE TWO FEATURES PHASE TOGETHER...A VERY TIGHT HEIGHT
GRADIENT IN THE UPPER LEVELS WILL SUPPORT A ZONAL JET STREAK
CONTAINING H2 WIND SPEEDS REACHING 170 KT BY EARLY THURSDAY OVER THE
PLAINS AND NOSING INTO THE OZARKS. THIS JET STREAK WILL ALSO MARK THE
CONFLUENCE OF A STRONG SOUTHERN JET STREAM ORIGINATING FROM THE
SUBTROPICAL PACIFIC OCEAN...THUS CONTAINING AN ABUNDANCE OF UPPER
MOISTURE...AS WELL AS A POLAR JET STREAM IN THE BASE OF THE
AFOREMENTIONED LONGWAVE TROUGH. BY THURSDAY EVENING...THE JET STREAK
IS EXPECTED TO BE POSITIONED OVER THE TENNESSEE VALLEY REGION AND
MID-ATLANTIC STATES. THIS WILL PLACE THE STRONGEST ASCENT OVER THE
WESTERN GULF OF MEXICO...WHERE THE REMNANT BAROCLINIC TROUGH FROM THE
AFOREMENTIONED FRONT WILL HAVE BECOME STATIONARY. IN RESPONSE...A
SURFACE LOW WILL DEVELOP ALONG THE FRONT AND MOVE NORTHEASTWARD
ACROSS THE NORTHERN GULF. GULF MOISTURE IN THE VICINITY OF THE
DEVELOPING SURFACE LOW WILL BE ADVECTED INTO THE FORECAST AREA BY
INCREASING WEST-SOUTHWESTERLY FLOW ABOVE H85...WHICH WILL EXPERIENCE
ISENTROPIC LIFT ATOP THE EXPANSIVE COLD DOME ASSOCIATED WITH THE COLD
HIGH PRESSURE.

WITH THIS ISENTROPIC LIFT...AND AS A SERIES OF SHORTWAVE
DISTURBANCES EMBEDDED WITHIN THE LONG FETCH OF MOIST
WEST-SOUTHWESTERLY FLOW ALOFT MOVE ACROSS THE REGION...WIDESPREAD
PRECIP IS EXPECTED ACROSS THE AREA FOR FRIDAY INTO SATURDAY...WITH
LIKELY POPS FOLLOWING MEX GUIDANCE. WAVES OF PRECIPITATION ARE
EXPECTED TO MOVE FROM SOUTHWEST TO NORTHEAST ACROSS THE CWA
BEGINNING EARLY FRIDAY AND CONTINUING INTO SATURDAY. MODELS ARE
COMING INTO BETTER AGREEMENT THAT THE PRECIP WILL NOT START UNTIL
LATER IN THE MORNING ON FRIDAY...AFTER THE BOUNDARY LAYER HAS HAD A
CHANCE TO WARM UP A LITTLE. HOWEVER...THE TIMING OF THE PRECIP IS
UNCERTAIN...AND WILL BE HIGHLY TIED TO THE EVENTUAL TRACK OF THE
SURFACE LOW.

FORECAST SOUNDINGS FOR LOCATIONS ALONG AND NORTH OF INTERSTATE 20
INDICATE AN ELEVATED WARM LAYER OF ABOVE-FREEZING TEMPERATURES FROM
950 MB TO 750 MB. MOST PRECIPITATION THAT FALLS THROUGH THIS LAYER
WILL BECOME LIQUID...ESPECIALLY WITH LIMITED INTRODUCTION OF ICE
INTO THIS LAYER FROM ALOFT. HOWEVER...BELOW 950 MB...SUBFREEZING
TEMPERATURES WILL EXTEND NEARLY TO THE SURFACE EARLY ON FRIDAY...
ESPECIALLY IF PRECIPITATION INTENSITY IS SUFFICIENT TO ENHANCE
WET-BULBING EFFECTS IN THIS LAYER. THUS...AN OUTSIDE CHANCE FOR SOME
BRIEF FREEZING RAIN COULD OCCUR NORTH OF INTERSTATE 20 FOR FRIDAY
MORNING ONLY IF THE PRECIPITATION STARTS EARLY ENOUGH.
HOWEVER...LATEST MODEL GUIDANCE INDICATES MOST OF THE PRECIPITATION
HOLDING OFF UNTIL AFTER THE BOUNDARY LAYER WARMS ABOVE
FREEZING...WITH GENERALLY A COLD RAIN EXPECTED. ADDITIONALLY...GIVEN
A QUICKER RETREAT OF THE AFOREMENTIONED SURFACE HIGH TO THE
EAST...THE CHANCE FOR LINGERING SUBFREEZING BOUNDARY LAYER AIR IS
DECREASING.  CONFIDENCE IN PRECIP TYPE THIS EARLY IS HIGHLY
UNCERTAIN...AND RAIN IS THE WEATHER TYPE MENTIONED IN THE GOING
FORECAST. ELEVATED INSTABILITY DRIVEN BY STRONG WARM AIR ADVECTION
ALOFT COULD YIELD MUCAPES UP TO 400 J/KG ACROSS CENTRAL AND SOUTHERN
AREAS FOR FRIDAY INTO FRIDAY NIGHT PER LATEST GFS/EC...WHERE A
SLIGHT CHANCE FOR THUNDER HAS BEEN ADDED. MOST OF THE PRECIPITATION
IS EXPECTED TO HAVE ENDED LATE SATURDAY AS THE GULF LOW MOVES AWAY
FROM THE REGION...THOUGH LINGERING CLOUDS AND WEAKENING COLD AIR
ADVECTION WILL AFFECT THE AREA THROUGH THE REMAINDER OF THE WEEKEND.

THEN FOR SUNDAY INTO MONDAY...AN UPPER LEVEL LOW CURRENTLY OVER THE
PACIFIC WILL HAVE TRANSLATED EASTWARD AND BE LOCATED OVER THE SOUTH
CENTRAL CONUS AS AN OPEN SHORTWAVE TROUGH. LARGE VARIABILITY EXISTS
IN THE PLACEMENT AND AMPLITUDE OF THIS FEATURE...WITH THE EC
DEPICTING A DEEPER AND MORE AMPLIFIED SYSTEM AND THE OPERATIONAL GFS
AND GFS ENSEMBLE MEMBERS INDICATING A WEAKER SYSTEM. HOWEVER...GOOD
AGREEMENT EXISTS IN INCREASING PRECIP CHANCES BY LATE IN THE WEEK
INTO THE WEEKEND. HOWEVER...LOCATION OF MOIST/UNSTABLE SECTOR VARIES
SIGNIFICANTLY AMONGST GUIDANCE...SO ONLY SLIGHT CHANCE OF THUNDER
HAS BEEN INCLUDED IN THE FORECAST AT THIS TIME. /COHEN/

&&

.AVIATION...IT WILL NOT BE A GOOD AFTERNOON OR EVENING FOR
FLYING...ESPECIALLY FOR VFR PILOTS AND AIRCRAFT. ANTICIPATE LOTS OF
IFR CONDITIONS DUE TO LOW CEILINGS IN SHOWERS AND THUNDERSTORMS
THROUGH TONIGHT SOUTH OF A WARM FRONTAL BOUNDARY. EXPECT SHOWERS AND
EMBEDDED THUNDERSTORMS TO BE A GOOD BET OVER MOST OF THE AERODROME
THROUGH THE AFTERNOON AND EVENING HOURS...WITH THE POTENTIAL FOR
VIGOROUS CONVECTION AND SEVERE THUNDERSTORMS BECOMING HIGHER IN THE
LATE AFTERNOON AND EVENING HOURS. EXPECT THE STORMS TO DECREASE FROM
THE NORTHWEST BY LATE EVENING INTO AFTER MIDNIGHT. EXPECT VFR
CONDITIONS AFTER MIDNIGHT DEVELOPING FROM THE NORTHWEST TO SOUTHEAST.
BREEZY CONDITIONS WILL PREVAIL THROUGH THE EVENING INTO EARLY
WEDNESDAY MORNING./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       49  51  29  51 /  82   3   4   3
MERIDIAN      52  56  27  50 /  93   4   4   5
VICKSBURG     49  50  30  49 /  66   3   3   2
HATTIESBURG   56  62  32  55 /  82   6   5   2
NATCHEZ       50  50  28  49 /  62   3   3   2
GREENVILLE    40  46  29  46 /  63   3   4   2
GREENWOOD     45  47  27  47 /  78   4   4   3

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR MSZ018-019-
     025>066-072>074.

LA...LAKE WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR LAZ007>009-015-
     016-023>026.

AR...LAKE WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR ARZ074-075.

&&

BK/COHEN/17
Hazardous weather outlook, Dec 8, 1:58 PM CST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
158 PM CST TUE DEC 8 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
092000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
158 PM CST TUE DEC 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...NORTHEAST
LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND WEDNESDAY

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...AS WELL AS
DAMAGING WINDS IN EXCESS OF 60 MPH AND SMALL HAIL WILL BE POSSIBLE
THIS AFTERNOON INTO THE NIGHTTIME HOURS AS A VIGOROUS STORM SYSTEM
MOVES EAST ACROSS THE REGION. THE LIKELY MODE OF SEVERE THUNDERSTORMS
WILL BE SHORT BOWING LINE SEGMENTS...BUT THE POTENTIAL FOR SUPERCELL
THUNDERSTORMS CAPABLE OF PRODUCING STRONG TORNADOES CANNOT BE RULED
OUT.

IN ADDITION...HEAVY RAINFALL MAY BECOME A CONCERN...ESPECIALLY
WHERE STORMS TRAIN OVER THE SAME AREA. THIS ACTIVITY WILL OCCUR AHEAD
OF A STRONG COLD FRONT THAT WILL MOVE ACROSS THE AREA LATE TONIGHT.
ISOLATED RAINFALL TOTALS RANGING FROM 2 TO 3 INCHES WILL BE POSSIBLE.

WIND GUSTS TO 30 MPH OUTSIDE OF THUNDERSTORMS WILL BE POSSIBLE THROUGH
WEDNESDAY MORNING AS WELL. PLEASE CONTINUE TO MONITOR THE LATEST
FORECAST FOR THE MOST RECENT INFORMATION ON THE SEVERE WEATHER
POTENTIAL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BK

In the hours before

Special weather statement, Dec 8, 5:58 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
558 PM CST TUE DEC 8 2009

MSZ031-090030-
LOWNDES MS-
558 PM CST TUE DEC 8 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHEAST OF BENT OAK AT 558
PM CST...MOVING NORTHEAST AT 50 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN LOWNDES COUNTY SHOULD MONITOR THIS STORM CLOSELY.

JC
Special weather statement, Dec 8, 6:12 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
612 PM CST TUE DEC 8 2009

MSZ028-032-037-090040-
MONTGOMERY MS-CHOCTAW MS-ATTALA MS-
612 PM CST TUE DEC 8 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER HESTERVILLE AT 612 PM CST...
MOVING NORTHEAST AT 65 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHERN ATTALA...CHOCTAW AND SOUTHEASTERN MONTGOMERY
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

BK
Special weather statement, Dec 8, 6:13 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
613 PM CST TUE DEC 8 2009

MSZ032-037-038-090045-
CHOCTAW MS-ATTALA MS-WINSTON MS-
613 PM CST TUE DEC 8 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER HESTERVILLE AT 613 PM CST...
MOVING NORTHEAST AT 60 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHWESTERN WINSTON...NORTHERN ATTALA AND SOUTHERN CHOCTAW
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

JC
Local storm report, Dec 8, 6:46 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
646 PM CST TUE DEC 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLASH FLOOD      YAZOO CITY              32.86N 90.41W
12/08/2009                   YAZOO              MS   EMERGENCY MNGR

            A FEW RDS WERE FLOODED WITH TRAFFIC BEING DIVERTED.

&&

JAN
Special weather statement, Dec 8, 7:49 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
749 PM CST TUE DEC 8 2009

MSZ042-043-048-090220-
HINDS MS-MADISON MS-YAZOO MS-
749 PM CST TUE DEC 8 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
35 TO 45 MPH WINDS WAS LOCATED 3 MILES NORTH OF FLORA AT 749 PM
CST...MOVING NORTHEAST AT 60 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHEASTERN YAZOO AND MADISON COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

BK
Local storm report, Dec 8, 8:12 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
812 PM CST TUE DEC 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     3 SE DECATUR            32.41N 89.07W
12/08/2009                   NEWTON             MS   EMERGENCY MNGR

            TWO TREES WERE DOWN ALONG CHAPEL HILL RD...JUST PAST
            CUMBERLAND RD.

&&

JAN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jackson, MS (KJAN), 00:00Z

2.6 hours before the tornado, 77 km from the path. December 9, 2009.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2009-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1613 joules per kilogram, CIN -7, lifted condensation level 554 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 00:00Z on 2009-12-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 437 square meters per square second, 0 to 6 km bulk shear 66 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1613 J/kg
Mixed-layer CIN
-7 J/kg
Surface CAPE
897 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
66 kt
0-1 km bulk shear
61 kt
0-1 km storm-relative helicity
437 m²/s²
0-3 km storm-relative helicity
459 m²/s²
Significant tornado parameter
4.9
Supercell composite
18.6
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The surface observations

Meridian Range (NJW), 64 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Jackson/Brandon,MS radar (KDGX), 75 km away, was scanning. The volume nearest the touchdown began at 02:33 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2009 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.